Chaos and Diffusion in Dynamical Systems Through Stable-Unstable Manifolds

  • Massimiliano Guzzo
Conference paper


The phase-space structure of conservative non-integrable dynamical systems is characterized by a mixture of stable invariant sets and unstable structures which possibly support diffusion. In these situation, many practical and theoretical questions are related to the problem of finding orbits which connect the neighbourhoods of two points A and B of the phase-space. Hyperbolic dynamics has provided in the last decades many tools to tackle the problem related to the existence and the properties of the so called stable and unstable manifolds, which provide natural paths for the diffusion of orbits in the phase-space. In this article we review some basic results of hyperbolic dynamics, through the analysis of the stable and unstable manifolds in basic mathematical models, such as the symplectic standard map, up to more complicate models related to the Arnold diffusion.


Periodic Orbit Unstable Manifold Stable Manifold Invariant Torus Hyperbolic Structure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Arnold V.I. (1964), Instability of dynamical systems with several degrees of freedom, Sov. Math. Dokl., 6, 581–585.Google Scholar
  2. 2.
    Arnold V.I. (1963a), Proof of a theorem by A.N. Kolmogorov on the invariance of quasi-periodic motions under small perturbations of the Hamiltonian. Russ. Math. Surv., 18, 9.CrossRefGoogle Scholar
  3. 3.
    Chirikov, B.V. (1979), An universal instability of many dimensional oscillator system. Phys. Reports, 52, 265.CrossRefMathSciNetADSGoogle Scholar
  4. 4.
    Froeschlé C., Lega E. and Gonczi R. (1997), Fast Lyapunov indicators. Application to asteroidal motion. Celest. Mech. and Dynam. Astron., 67, 41–62.MATHCrossRefADSGoogle Scholar
  5. 5.
    Froeschlé C., Guzzo M. and Lega E. (2000), Graphical Evolution of the Arnold Web: From Order to Chaos, Science, 289, n. 5487.Google Scholar
  6. 6.
    Froeschlé C., Guzzo M. and Lega E. (2005), Local and global diffusion along resonant lines in discrete quasi–integrable dynamical systems, Celest. Mech. and Dynam. Astron., 92, n. 1-3, 243-255.MATHCrossRefADSGoogle Scholar
  7. 7.
    Guzzo M., Lega E. and Froeschlé C. (2002), On the numerical detection of the effective stability of chaotic motions in quasi-integrable systems, Physica D, 163, n. 1-2, 1-25.MATHCrossRefMathSciNetADSGoogle Scholar
  8. 8.
    Guzzo M., Lega E. and Froeschlé C. (2005), First Numerical Evidence of Arnold diffusion in quasi–integrable systems, DCDS B, 5, n. 3.Google Scholar
  9. 9.
    Guzzo M., Lega E. and Froeschlé C. (2006), Diffusion and stability in perturbed non-convex integrable systems. Nonlinearity, 19, 1049–1067.MATHCrossRefMathSciNetADSGoogle Scholar
  10. 10.
    Kolmogorov, A.N. (1954), On the conservation of conditionally periodic motions under small perturbation of the hamiltonian, Dokl. Akad. Nauk. SSSR, 98, 524.MathSciNetGoogle Scholar
  11. 11.
    Lega E., Guzzo M. and Froeschlé C. (2003), Detection of Arnold diffusion in Hamiltonian systems, Physica D, 182, 179–187.MATHCrossRefMathSciNetADSGoogle Scholar
  12. 12.
    Lega E., Froeschlé C. and Guzzo M. (2007), Diffusion in Hamiltonian quasi–integrable systems.” In Lecture Notes in Physics, “Topics in gravitational dynamics”, Benest, Froeschlé, Lega eds., Springer.Google Scholar
  13. 13.
    Hirsch M.W., Pugh C.C. and Shub M. (1977), Invariant Manifolds. Lecture Notes in Mathematics, 583. Springer-Verlag, Berlin-New York.Google Scholar
  14. 14.
    Laskar, J. (1989), A numerical experiment on the chaotic behaviour of the solar system, Nature, 338, 237–238.CrossRefADSGoogle Scholar
  15. 15.
    Laskar, J. (1990), The chaotic motion of the solar system - A numerical estimate of the size of the chaotic zones. Icarus 88, 266–291.CrossRefADSGoogle Scholar
  16. 16.
    Llibre, J. Sim, C. (1980), Some homoclinic phenomena in the three-body problem. J. Diff. Eq 37, no. 3, 444–465.MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Moser J. (1958), On invariant curves of area-preserving maps of an annulus, Comm. Pure Appl. Math., 11, 81–114.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Poincaré H. (1892), Les méthodes nouvelles de la mécanique celeste, Gauthier–Villars, Paris.Google Scholar
  19. 19.
    Simo C. (1989), On the analytical and numerical approximation of invariant manifolds, in Modern Methods in Celestial Mechanics, D. Benest, Cl. Froeschlé eds, Editions Frontières, 285-329.Google Scholar
  20. 20.
    Smale S. (1967), Differentiable dynamical systems, Bulletin of the American Mathematical Society, 73, 747-817.CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Dipartimento di Matematica Pura ed ApplicataUniversità degli Studi di PadovaPadovaUS

Personalised recommendations